Like some of you, I used to have my own interpretation of the situation when a patient would attribute severe depression or even suicidal ideation to "side effects" of medication. I just couldn't totally buy it; I was just positive that such a patient was vulnerable to such a "reaction" only if he or she already had significant emotional problems, perhaps deeply hidden, or at least a real deficiency of coping skills.
And I really didn't believe it could possibly happen to me. Not that badly. And if it did, I knew I'd be able to control it, psyche myself out of it. HA
I don't think I've ever been so totally WRONG about anything in my life!
But although my experience with interferon suddenly turned terrifying (and very nearly fatal!), it was still a valuable lesson in humility that I needed to learn. And I have a lot
more empathy for people who do things that they say they really can't control.
Guys, believe me. That most extreme reaction to interferon, with overwhelming suicidal ideation completely out of the blue, is absolutely NOTHING like "depression", mild, clinical, neurotic, psychotic or otherwise. Trust me. It's a whole different animal altogether; nothing to do with sadness, situational context, or the "cards life deals".
This is hard to truly understand if you haven't lived through a drug-induced mental meltdown (or something just like it if there is such a thing). You and your mental health are fine and dandy until something completely external, this drug, blows you right out of the cockpit and totally takes over the controls for awhile. There is no fighting it any more than you can fight a tidal wave.
Try to picture the psychic equivalent of suddenly awakening from a pleasant dream to find yourself trapped on the top floor of a highrise that's ingulfed in flames, with no possible escape other than to jump out the window. By the time your hair is burning, your skin is blistering, and the heat is beyond unbearable, the fact that you are desperately trying to open the window to jump out doesn't really mean you're depressed
, much less suicidal
. You just can't stand the fire
! It's different.
The bizarre fact is that some very functional, well-balanced, happy people do suddenly, actually kill themselves
(or attempt to) as a drug reaction to interferon. It could happen to anybody. It's the only really dangerous possible side effect the manuacturer mentions, and it's as real as the copay.
Anyway, after what I went through, naturally I kinda hate to see anyone risk it, but luckily that kind of reaction is pretty rare. I'll just be so happy if Tysabri works out the way we hope it will, and maybe it can completely replace Interferon, and everybody can keep their marbles a little longer